Toxic Epidermal Necrolysis is a life-threatening, and usually drug-induced, skin disease. Toxic Epidermal Necrolysis is known as an immune-complex-mediated hypersensitivity reaction, meaning an allergic reaction commonly caused by the body’s adverse response to certain drugs. Toxic Epidermal Necrolysis causes the skin and mucous membranes to become painfully inflamed. Toxic Epidermal Necrolysis is characterized by epidermal erosion or detachment, meaning the infected patient’s skin starts to peel off in large sheets, leaving large raw areas of open flesh. Often, the affected area looks like an extensive burn. The loss of skin can cause important body fluids and minerals to leak from the affected area and the exposed open wounds to develop bacterial and fungal infections. Toxic Epidermal Necrolysis can result in permanent scarring, serious infections, and even death. 

Symptoms of Toxic Epidermal Necrolysis include:

  • Fevers
  • Pain and discomfort
  • Rashes that spread quickly (especially to the eyes, mouth, and genitals)
  • Skin lesions
  • Epidermal erosion or peeling without blistering

If you are experiencing symptoms of Toxic Epidermal Necrolysis, inform your doctor immediately. Your doctor may recommend that you discontinue certain medications.

Toxic Epidermal Necrolysis is a side effect linked to Provigil, a prescription drug that helps to treat excessive sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder. Other serious Provigil side effects include Steven Johnson Syndrome.

If you or your loved one has been injured by Provigil, or if you would like more information on Toxic Epidermal Necrolysis, contact one of our Toxic Epidermal Necrolysis injury attorneys today for a free and confidential case evaluation.

Published November 17, 2011 by